Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Charleston, WV

June 25, 20154 counties in Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 25, 2015, 5:57 PM EDT for 4 counties in Kentucky. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2015, 5:57 PM EDT (21:57 UTC)
Expired
Jun 25, 2015, 6:45 PM EDT
In force
48 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:10 PM EDTHAIL 1.254 Se Carter Caves State, KYFELL NEAR COMMUNITY OF GREGORYVILLE ON HWY 60. TIME ESTIMATED FROM RADAR.
Jun 25, 6:25 PM EDTHAIL 1.252 Nw Hitchins, KYFELL ON WELLS RD. JUST NORTH OF HWY 773. TIME ESTIMATED FROM RADAR.
Jun 25, 6:26 PM EDTHAIL 1.25Hitchins, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS51 KRLX 252157
SVRRLX
KYC019-043-089-127-252245-
/O.NEW.KRLX.SV.W.0068.150625T2157Z-150625T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT THU JUN 25 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOYD COUNTY IN KENTUCKY...
  NORTHWESTERN LAWRENCE COUNTY IN KENTUCKY...
  SOUTH CENTRAL GREENUP COUNTY IN KENTUCKY...
  SOUTHEASTERN CARTER COUNTY IN KENTUCKY...

* UNTIL 645 PM EDT

* AT 556 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR CARTER CAVES STATE PARK...
  AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...RUSH...COALTON...
  WEBBVILLE...PRINCESS...GARNER...DENTON...HITCHINS...WILLARD...GRAHN
  AND MAVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3833 8319 3841 8315 3838 8262 3808 8273
TIME...MOT...LOC 2156Z 287DEG 24KT 3834 8308 

$$

16
2 follow-up statements
590 
WWUS51 KRLX 252225
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT THU JUN 25 2015

KYC019-043-089-127-252245-
/O.CON.KRLX.SV.W.0068.000000T0000Z-150625T2245Z/
BOYD KY-LAWRENCE KY-GREENUP KY-CARTER KY-
625 PM EDT THU JUN 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN BOYD...NORTH CENTRAL LAWRENCE...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES...

AT 623 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
HALF DOLLAR SIZE HAIL NEAR GREGORYVILLE. THIS STORM IS ALSO CAPABLE 
OF DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 
DENTON...OR NEAR GRAYSON...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
GRAYSON...DENTON...RUSH...GARNER...WEBBVILLE...WILLARD...MAVITY AND
HITCHINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3829 8306 3837 8301 3838 8262 3808 8273
TIME...MOT...LOC 2223Z 291DEG 26KT 3827 8287 

$$

16
127 
WWUS51 KRLX 252248
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT THU JUN 25 2015

KYC019-043-089-127-252257-
/O.EXP.KRLX.SV.W.0068.000000T0000Z-150625T2245Z/
BOYD KY-LAWRENCE KY-GREENUP KY-CARTER KY-
648 PM EDT THU JUN 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOYD...NORTH CENTRAL
LAWRENCE...SOUTHEASTERN GREENUP AND SOUTHEASTERN CARTER COUNTIES HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3829 8306 3837 8301 3838 8262 3808 8273
TIME...MOT...LOC 2246Z 287DEG 24KT 3827 8287 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:03 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 4:03 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT THU JUN 25 2015

.SYNOPSIS...
WAVES OF LOW PRESSURE ALONG A FRONTAL BOUNDARY AFFECT THE AREA
THROUGH FRIDAY. A STRONGER LOW AND COOL FRONT WILL CAUSE
UNSETTLED WEATHER OVER THE WEEKEND. ANOTHER FRONT FOR NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
OLD MCS STILL PLAYING HAVOC WITH THE CONVECTIVE INITIATION WITH
US NOW IN THE MIDDLE OF THE AFTERNOON COMING UP ON PEAK HEATING.
FORECASTING TODAY WAS DONE MAINLY ON SATELLITE IMAGERY AND RAPID
UPDATING MODELS THROUGH 06Z TONIGHT. DO NOT WANT TO GIVE UP TOO
EARLY ON CONVECTIVE CHANCES EVEN ACROSS THE NORTH AS ADDITIONAL
CLEARING TAKING PLACE BACK TO THE WEST NORTHWEST NOW APPEARING ON
THE CURRENT VIS IMAGE. HAVE BEEN MONITORING THE HOURLY UPDATE SPC
MESO PAGE FOR THE REAL TIME MLCAPE...WHICH IS STILL LACKING...BUT
SHOWING SIGNS OF INCREASING AND IS AT LEAST NOW SHOWING UP AS
POSITIVE VALUES IN THE 250 J/KG RANGE. THINKING SOME DIFFERENTIAL
HEATING BOUNDARIES FOR CONVECTIVE INITIATION SHOULD BE SETTING UP
SOON.

MUST CONTINUE THE POPS OVERNIGHT AS WAVES CONTINUE TO COME THROUGH
THE AREA. MAY BE ABLE TO ADD SOME BREAKS TO THE POPS GIVEN ANY SET
UP OF MESO HIGHS IN THE WAKE OF COMPLEXES...BUT THE FLOW ALOFT
LOOKS TO REMAIN ACTIVE IN CONJUNCTION WITH THE SYNOPTIC SCALE
COOL/STATIONARY FRONT AND OLD CONVECTIVE OUTFLOWS. AND WILL KEEP
THE TRIGGERS GOING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS HAVE A STRONG COOL FRONT PUSHING ACROSS
SATURDAY...FOLLOWED BY A COOLER AND MOIST AIRMASS INTO MUCH OF
SUNDAY. THE FRONT WILL BRING AN ORGANIZED BAND OF SHOWERS AND
THUNDERSTORMS...WHILE SCATTERED SHOWERS WILL BE IN THE NORTHWEST
FLOW BEHIND THE FRONT SATURDAY INTO SUNDAY. MOST OF THE SHOWERS
WILL BE OVER BY LATER ON SUNDAY AS BRIEF HIGH PRESSURE MOVES IN.
AT THIS TIME IN THE HAZARDOUS WEATHER OUTLOOK...WILL CONTINUE
MENTION SEVERE THUNDERSTORM POTENTIAL THIS EVENING...AND POTENTIAL
WATER PROBLEMS THROUGH SATURDAY UNTIL THE FRONT MOVES THRU. THIS
IS DUE TO SHORT TERM MESOSCALE INFLUENCES THAT CAN AND DO MODIFY
THE SYNOPTIC PATTERN. IN ANY CASE...THE WARM AND HUMID CONDITIONS
FRIDAY AND A PORTION OF SATURDAY WILL BE REPLACED BY A MUCH COOLER
AIRMASS SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
GIVEN THE CONTINUATION OF A SERIES OF UPPER TROUGHS AND FRONTS
MOVING ACROSS THE AREA NEXT WEEK...WILL GENERALLY KEEP THIS
PERIOD UNSETTLED. HARD TO TIME THESE SYSTEMS...SO WILL BROADBRUSH
AND KEEP CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY NEXT
WEEK. TEMPERATURES WILL CONTINUE TO BE MODERATE DUE TO THE CLOUDS
AND SHOWERS...EVEN AS THE COOLER CANADIAN AIRMASS EXITS EAST BY
MONDAY.

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LEFTOVER CONVECTIVE DEBRIS FROM DELAYING THE EXPECTED CONVECTION
BY A FEW HOURS. CLEARING BACK IN INDIANA TAKING PLACE...SO WILL
SEE THE TOWERING CUMULUS FORMATION BACK TO THE WEST NORTHWEST OVER
THE NEXT COUPLE OF HOURS.

WITH THE CONVECTION...TSRA AND INTERMITTENT IFR WITH SOME WIND
GUSTS ARE POSSIBLE. TIMING AND INTENSITIES WILL VARY...BUT
CONVECTIVE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT. KEEPING
PREVAILING OR TEMPO CONDITIONS LIMITED TO THE FRONT END OF THE
TAFS.

NOT EXPECTING FOG TONIGHT WITH CLOUD COVER IN PLACE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THE CONVECTION TODAY AND TONIGHT COULD
EASILY VARY EITHER WAY...FASTER OR SLOWER.

.AFTER 18Z FRIDAY...
POSSIBLE IFR IN ROUNDS OF SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON AND FRIDAY NIGHT

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JMV
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jun 25, 5:16 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
516 AM EDT THU JUN 25 2015

OHZ066-067-076-WVZ010-011-020-031-032-040-260930-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON-TAYLOR-
BARBOUR-
516 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS FRIDAY
WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ075-083>087-WVZ006>009-013>019-025>030-033>039-046-047-260930-
ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
516 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK RISK OF SEVERE THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-VAZ003-004-WVZ005-024-260930-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-MINGO-
516 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 25, 4:03 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     WILLIAMSTOWN            39.40N  81.45W
06/20/2015                   WOOD               WV   PUBLIC

            8 INCH DIAMETER TREE TWISTED OFF AND A SMALL TREE
            UPROOTED AT THE CORNER OF 9TH AND HIGHLAND IN
            WILLIAMSTOWN. ESTIMATED WIND GUST SPEED OF 45 MPH.

&&

EVENT NUMBER RLX1501416

WOLFE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:48 PM EDTSpecial Weather StatementRLXBoyd57 min
Jun 25, 6:55 PM EDTSevere Thunderstorm WarningRLXBoyd, Lawrence65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.